Could COVID-19 vaccination cause changes to a woman’s period?

Could COVID-19 vaccination cause changes to a woman’s period? No data yet, but Israeli doctor says changes in menstrual cycle ‘not dangerous’

Some women have complained that they are experiencing changes to their menstrual cycle following COVID-19 vaccination, a doctor with Leumit Health Services told The Jerusalem Post.

“I have heard about this,” confirmed OB-GYN Dr. Ella Kitroser.

The Post contacted the doctor after seeing hundreds of posts on the subject on social media and a number of articles raising questions about the phenomenon.

If one googles the phrase “COVID vaccine period,” more than two billion entries come up, including many links to Twitter where posts like this one appear:

“The vaccine might mess with your menstrual cycle 🙂 🙂 🙂 sharing for people who… did not know :),” tweeted social media user Camryn Garrett in April after receiving her coronavirus shot. “This obviously isn’t to say that you shouldn’t get it! just something I wish people had told me so I’m sharing even if it’s a bit TMI.”

Kitroser told the Post that while irregular menstrual cycles could prove to be “a major concern for the Jewish Orthodox community because they really bother their life policies, medically they are not so dangerous.”

could-covid-19-vaccination-cause-changes-to-your-period

She said there is no published study on the subject yet, so “all we can say is that it seems to happen for some women. We don’t know if it is related to the vaccine or being reported because people are talking about it and people therefore notice [these irregularities] more.”

READ  Coronavirus: Poland to open to Israelis as cases remain low

She said that irregular menstrual bleeding is a common problem for many women, so “it might just be something women notice around the vaccine, because we mentally look for any side effects because the vaccine is a new and scary thing.”

The issue, however, led Dr. Kathryn Clancy of the department of anthropology at the University of Illinois at Urbana-Champaign to launch a research study on the subject in April in collaboration with Katherine Lee, a postdoctoral research student at Washington University’s School of Medicine.

“The purpose of this study is to understand the menstrual experiences of people after they have been vaccinated for COVID-19,” the research consent form explains.

The survey, Clancy told The Chicago Tribune, will only look at trends and not be able to identify cause and effect.

Clancy launched the survey because of her own experience.

“A colleague told me she has heard from others that their periods were heavy post-vax. I’m curious whether other menstruators have noticed changes too? I’m a week and a half out from dose 1 of Moderna, got my period maybe a day or so early, and am gushing like I’m in my 20s again,” Clancy tweeted. “Does this have to do with the way the vax response is mounting a broader inflammatory response, possibly more so because of the lipid nanoparticle or mRNA mechanism? Either way I am fascinated! Inflammation + tissue remodeling = extra bleedypants!”

Kitroser said that the issue should not deter women from getting the jab.

“I think the vaccine is a wonderful thing,” she told the Post. “We can see its amazing effect on how our world and community is now healthier, and we are getting past corona thanks to it. Everyone who can should get vaccinated.”

READ  US CDC: travel 'low risk' for vaccinated people; not recommending trips

Kitroser said that women who have questions or experience period changes after vaccination should consult their doctors and “not consult with anyone not qualified to give information about this.”

Leave a Reply

Your email address will not be published. Required fields are marked *